Communications in Analysis and Geometry

Volume 26 (2018)

Number 5

Asymptotically hyperbolic normalized Ricci flow and rotational symmetry

Pages: 1009 – 1045



Eric Bahuaud (Department of Mathematics, Seattle University, Seattle, Washington, U.S.A.)

Eric Woolgar (Department of Mathematical and Statistical Sciences, and Theoretical Physics Institute, University of Alberta, Edmonton, AB, Canada)


We consider the normalized Ricci flow evolving from an initial metric which is conformally compactifiable and asymptotically hyperbolic. We show that there is a unique evolving metric which remains in this class, and that the flow exists up to the time where the norm of the Riemann tensor diverges. Restricting to initial metrics which belong to this class and are rotationally symmetric, we prove that if the sectional curvature in planes tangent to the orbits of symmetry is initially nonpositive, the flow starting from such an initial metric exists for all time. Moreover, if the sectional curvature in planes tangent to these orbits is initially negative, the flow converges at an exponential rate to standard hyperbolic space. This restriction on sectional curvature automatically rules out initial data admitting a minimal hypersphere.

Received 23 June 2015

Published 3 January 2019